Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Endocrinol. 2014 Apr 10;170(5):777-83. doi: 10.1530/EJE-14-0075. Print 2014 May.

Seizures in patients with idiopathic hypoparathyroidism: effect of antiepileptic drug withdrawal on recurrence of seizures and serum calcium control.

Author information

  • 1Departments of Endocrinology and Metabolism.

Abstract

OBJECTIVE:

There is limited information on seizures in patients with idiopathic hypoparathyroidism (IH). We assessed seizure characteristics at presentation, subclinical seizures during follow-up, and the effect of antiepileptic drug (AED) withdrawal in IH patients.

DESIGNS AND METHODS:

Seizure characteristics were assessed in 70 patients with IH attending endocrine clinic. Provoked electroencephalography (EEG) was performed for subclinical seizures in 44 of them. AEDs were withdrawn using strict criteria, i.e. i) no seizure during past 2 years, ii) normal EEG, iii) serum total calcium ≥1.8 mmol/l, and iv) feasibility to follow-up regularly after AED withdrawal for at least 9 months (n=14). The effects of AED withdrawal on seizures and serum total calcium were assessed.

RESULTS:

Seizures were present in 64.3% of patients, generalized tonic-clonic in 86.7%, and treated with phenytoin (46.7%), valproate (40%), and carbamazepine (26.7%). Most (69/70) patients were seizure-free during the follow-up of 6.6±4.5 years. Ten of 14 (71.4%) patients were successfully withdrawn from AED and remained seizure free during the follow-up period of 13.5±2.4 months (range 9-18). AEDs were restarted because of the recurrence of seizures (n=3) and poor compliance with calcium/vitamin D (n=1). The mean serum total calcium increased from 1.9±0.19 to 2.1±0.14 mmol/l after AED withdrawal (P=0.004).

CONCLUSION:

Seizures were present in 64.3% of patients with IH and they responded to AED and calcium/1-α-(OH)D during the follow-up. With strict eligibility criteria, it was possible to withdraw AED in 71% of patients with IH. Serum total calcium improved significantly after AED withdrawal.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk